New Mexico, 2019

Damaging Winds in New Mexico, June 27, 2019

June 27, 2019 · NWS ABQ · 2 events in 2 counties and zones

Deep moisture in place across New Mexico interacted with a weak upper level wave moving through the southern Rockies to produce isolated to scattered showers and thunderstorms on June 27, 2019. Thunderstorms first developed within the Rio Grande Valley during the early afternoon before moving east into the eastern plains of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture in place across New Mexico interacted with a weak upper level wave moving through the southern Rockies to produce isolated to scattered showers and thunderstorms on June 27, 2019. Thunderstorms first developed within the Rio Grande Valley during the early afternoon before moving east into the eastern plains of New Mexico. Several of the storms within central New Mexico were strong with gusty winds, heavy rainfall, and small hail through the afternoon. Storms intensified further as they moved into eastern New Mexico where high winds, hail, torrential rainfall, and even a funnel cloud were reported. The strongest storms impacted Roosevelt and Curry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 4:26 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 27, 4:26 PM MST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
526 PM MDT Thu Jun 27 2019

.AVIATION...
00Z TAF CYCLE
Upper high center to drift over nrn NM next 24 hrs with moisture
continuing to spread into wrn NM. Sct showers and tstms from the
Contdvd over ern NM at 23Z to persist until around 06Z, with
forecast models indicating some of the convection over ne NM at 23Z
to congeal and track swd into the east central and se plains thru 09Z
before dissipating. Brief MVFR cigs/vsbys in the stronger storms over
central and ern NM will also contain small hail and gusts to around
45kt. Convection to redevelop over the higher terrain aft 18Z, with
cell motions generally slower and more erratic due to the lighter
winds aloft.

&&

.PREV DISCUSSION...330 PM MDT Thu Jun 27 2019...
.SYNOPSIS...
Monsoon moisture will continue to stream northward over the state
through the weekend with daily rounds of showers and thunderstorms.
Moisture will become rich enough for locally heavy rainfall over
central, south central and potentially west central areas Friday and
Saturday, then over north central areas Sunday. Drier air will spread
into western areas early in the coming work week, while an easterly
wave keeps the eastern half of the state active with thunderstorms.
High temperatures will vary around normal until a few degrees of
cooling occurs during the first half of the coming work week.

&&

.DISCUSSION...
The subtropical ridge will remain over the state through Friday
before migrating to the vicinity of NE this weekend with a ridge
axis stretching southwestward over NM. Meanwhile, under the ridge, a
plume of monsoon moisture will continue to stream northward across
NM. The moisture will become especially rich Friday and possibly
Saturday when precipitable water values are forecast to clim between
1-1.2 inches across central and south central parts of the forecast
area. Ample moisture and slow steering flow should enable locally
heavy rainfall with minor flooding problems and a risk of flash
flooding below burn scars.

Some of the moisture being sheared off of Pacific Tropical Storm
Alvin will cross the central Rockies late Sunday, as an upper trough
crosses the central Rockies, favoring the northern mountains for
1-1.15 inch PWATs and numerous thunderstorms.

The upper high is then forecast to build to the southwest of NM
during the first half of the coming work week, which should allow
some drier air to filter over northwest areas. However, an easterly
wave is forecast to lift northward from Big Bend along the eastern
NM/western TX border keeping storms active at least along and east
of the central mountain chain.

High temperatures will generally vary near normal until a few degrees
of cooling occurs in the wake of Sunday's upper trough.

44

&&

.FIRE WEATHER...
The monsoon is slowly getting underway with a ridge of high pressure
expected to remain anchored over the Southwest U.S. allowing low and
mid-level moisture to move up from the south and southeast during
the next week to 10 days. Daily rounds of mainly scattered afternoon
and evening thunderstorms are expected Friday through the weekend,
especially central and west. Drier air is forecast to work in from
the northwest on Tuesday limiting thunderstorm coverage across
western and central NM but a backdoor cold front will bring low-
level moisture back into NM late-day Wednesday into Wedesday night.
A return of scattered to numerous showers and thunderstorms is
forecast for Thursday and Friday.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 27, 4:00 AM MST, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
5:00 AM MDT Thu Jun 27 2019

NMZ501>540-280945-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
335 AM MDT Thu Jun 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Gusty winds from virga or dry thunderstorms are possible this
afternoon and evening west of the Central Mountain Chain. Gusts may
exceed 50 mph. Meanwhile, across eastern New Mexico a few strong to
severe storms with large hail and damaging winds are possible
between 200 PM and 8 PM MDT. Storms near the Texas border have the
best chance of turning severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily rounds of showers and thunderstorms are expected Friday through
the middle of next week. They will gradually turn wetter through the
period. Flash flooding will be possible on sensitive burn scars, and
become more likely as we go through the next week. Strong to
potentially severe thunderstorms are possible from roughly Roswell
to Clayton Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts, large hail or strong
winds through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

40

In the hours before

Special weather statement, Jun 27, 5:23 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Thu Jun 27 2019

NMZ533-537-280045-
Guadalupe County-De Baca County-
623 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL
GUADALUPE COUNTIES UNTIL 645 PM MDT...

At 622 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Rosa Lake State Park to 9 miles
southwest of Santa Rosa to near Pastura to 11 miles northeast of
Vaughn. Movement was southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms along with occasional to frequent and dangerous
lightning.

Locations impacted include...
Santa Rosa, Puerto De Luna, Santa Rosa Lake State Park and Pastura.

This includes Interstate 40 between Mile Markers 267 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3494 10431 3461 10458 3454 10468 3440 10490
      3466 10514 3485 10496 3492 10486 3519 10464
TIME...MOT...LOC 0022Z 323DEG 22KT 3508 10464 3487 10481 3480 10491
3467 10501
Special weather statement, Jun 27, 6:22 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Thu Jun 27 2019

NMZ534>536-280145-
Roosevelt County-Curry County-Quay County-
722 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES UNTIL 745 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
House, or 26 miles northeast of Fort Sumner, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
House and Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3447 10393 3459 10395 3460 10395 3461 10396
      3472 10398 3481 10375 3457 10362
TIME...MOT...LOC 0122Z 339DEG 8KT 3468 10385
Special weather statement, Jun 27, 6:42 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
742 PM MDT Thu Jun 27 2019

NMZ534>537-280215-
Roosevelt County-Curry County-Quay County-De Baca County-
742 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA...SOUTHERN QUAY AND SOUTHWESTERN CURRY COUNTIES UNTIL
815 PM MDT...

At 740 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tolar, or 18 miles east of Fort Sumner, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with occasional to frequent and dangerous
lightning.

Locations impacted include...
Tolar and Taiban.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3449 10416 3465 10400 3457 10346 3428 10364
TIME...MOT...LOC 0140Z 282DEG 55KT 3455 10393
Special weather statement, Jun 27, 6:56 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
756 PM MDT Thu Jun 27 2019

NMZ535>538-280230-
Roosevelt County-Curry County-Chaves County Plains-De Baca County-
756 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT...SOUTHEASTERN
DE BACA...NORTHEASTERN CHAVES AND SOUTHWESTERN CURRY COUNTIES UNTIL
830 PM MDT...

At 754 PM MDT, Doppler radar was tracking an outflow boundary from
thunderstorms along a line extending from near Saint Vrain to near
Melrose to 13 miles southeast of Tolar to 17 miles south of Taiban
to 19 miles south of Fort Sumner. Movement of the boundary was south
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this outflow
boundary.

Locations impacted include...
Portales, Melrose, Elida, Dora, Causey, Saint Vrain, Kenna, Elkins,
Oasis State Park and Cannon Air Force Base.

&&

LAT...LON 3391 10305 3389 10339 3380 10355 3367 10383
      3369 10419 3424 10432 3427 10406 3439 10379
      3448 10363 3454 10341
TIME...MOT...LOC 0154Z 341DEG 46KT 3441 10343 3440 10359 3432 10376
3419 10403 3419 10422
Special weather statement, Jun 27, 7:14 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
814 PM MDT Thu Jun 27 2019

NMZ534>536-538-280245-
Roosevelt County-Curry County-Chaves County Plains-Quay County-
814 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN CHAVES...SOUTH CENTRAL QUAY AND WESTERN CURRY COUNTIES
UNTIL 845 PM MDT...

At 813 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheatland to 12 miles southwest of Grady
to 10 miles north of Melrose to 8 miles southeast of Tolar. Movement
was south at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms along with frequent and dangerous lightning.

Locations impacted include...
Melrose, Grady, Saint Vrain, Ranchvale, Wheatland and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3462 10322 3434 10338 3423 10350 3390 10385
      3438 10389 3466 10360 3476 10348 3498 10335
TIME...MOT...LOC 0213Z 347DEG 28KT 3489 10341 3470 10347 3458 10357
3437 10383
Special weather statement, Jun 27, 7:24 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
824 PM MDT Thu Jun 27 2019

NMZ537-280300-
De Baca County-
824 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE BACA COUNTY UNTIL
900 PM MDT...

At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Fort Sumner, moving southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm along with frequent and dangerous lightning.

This storm will remain over mainly rural areas of southeastern De
Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3424 10448 3439 10439 3429 10399 3404 10426
TIME...MOT...LOC 0224Z 291DEG 28KT 3428 10431

The radar

The Cannon AFB radar (KFDX), 57 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
June 27, 7:49 PM MST to 7:54 PM MST
Where
Roosevelt County, Portales Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.150, -103.410

The Portales airport reported a peak wind gust up to 61 mph.

Thunderstorm Wind, Curry

When
June 27, 7:55 PM MST to 8:05 PM MST
Where
Curry County, 3.45 mi N of (Cvs)cannon Afb
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.430, -103.320

Peak wind gusts up to 60 mph were reported at a public weather station in Clovis and at the Clovis airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825293, 825295.